Alert archive / Kansas / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 157, NWS Hastings, NE

August 12, 2021Mitchell County, Osborne County, Kansas

NWS Hastings, NE issued this severe thunderstorm warning at Aug 12, 2021, 5:00 PM CDT for Mitchell County, Osborne County, Kansas. It was in force for 30 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 12, 2021, 5:00 PM CDT (22:00 UTC)
Expired
Aug 12, 2021, 5:30 PM CDT
In force
30 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Mitchell County, KS, Osborne County, KS

The radar

The Grand Island radar (KUEX), 123 km from the middle of the area, began a volume at 22:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 12, 5:10 PM CDTHAIL 1.58 Sw Hunter, KSA FEW STONES UP TO PING PONG BALL SIZE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.0 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2021-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1295 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2021-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1295 J/kg
Mixed-layer CIN
-253 J/kg
Mixed-layer LCL
2035 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted.

514 
WUUS53 KGID 122200
SVRGID
KSC123-141-122230-
/O.NEW.KGID.SV.W.0157.210812T2200Z-210812T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Hastings NE
500 PM CDT Thu Aug 12 2021

The National Weather Service in Hastings has issued a

* Severe Thunderstorm Warning for...
  Southwestern Mitchell County in north central Kansas...
  Southeastern Osborne County in north central Kansas...

* Until 530 PM CDT.

* At 500 PM CDT, a severe thunderstorm was located 7 miles west of
  Hunter, or 23 miles northwest of Lincoln, moving north at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Hunter around 515 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Hastings.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3927 9865 3930 9840 3922 9839 3922 9849
      3913 9849 3913 9863
TIME...MOT...LOC 2200Z 174DEG 7KT 3920 9853 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

ADP
1 follow-up statement
393 
WWUS53 KGID 122212
SVSGID

Severe Weather Statement
National Weather Service Hastings NE
512 PM CDT Thu Aug 12 2021

KSC123-141-122230-
/O.CON.KGID.SV.W.0157.000000T0000Z-210812T2230Z/
Mitchell KS-Osborne KS-
512 PM CDT Thu Aug 12 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR SOUTHWESTERN MITCHELL AND SOUTHEASTERN OSBORNE COUNTIES...

At 511 PM CDT, a severe thunderstorm was located near Hunter, or 21
miles northwest of Lincoln, and is nearly stationary.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe storm will be near...
  Hunter around 545 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Hastings.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3927 9865 3930 9840 3922 9839 3922 9849
      3913 9849 3913 9863
TIME...MOT...LOC 2211Z 181DEG 3KT 3919 9851 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

ADP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 1:12 PM CDT, 3 hours 48 minutes earlier.

Area forecast discussion, Aug 12, 1:12 PM CDT, 3 hours 48 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
112 PM CDT Thu Aug 12 2021

...Aviation Update...

.UPDATE...
Issued at 933 AM CDT Thu Aug 12 2021

Quick comment regarding forecast through the rest of the daytime
hours (through 7 PM):

Although not a "huge change", have already tweaked our
thunderstorm chances (PoPs) for today to remove any mentionable
chance of rain/storms BEFORE 00z/7pm for all areas north of
(roughly) Beaver City-Blue Hill-Geneva...but leaving small PoPs
south of there (including KS zones). Put another way, the official
"daytime" forecast is now dry for the majority of our Nebraska
zones (including Tri Cities). Nearly all short term models are
unanimous in keeping any late afternoon/early evening development
near and south of the state line.

Will address the "beyond 7pm" weather situation later in the
shift...

&&

.DISCUSSION...(Today through Wednesday)
Issued at 342 AM CDT Thu Aug 12 2021

Overview...
Today will be hot again and rather similar to yesterday
temperature wise, but then cooler more normal conditions
(generally highs in the 80s) are expected thereafter as we head
into the weekend and into next week. Today will likely be our
best chance for thunderstorms across the southern half of the
forecast area through at least early next week. Smaller chances
for thunderstorms could persist off and on through the weekend,
but then drier conditions are forecast outlook area wide for
early next week. The 8/12 00Z ECMWF is indicating a more
noteworthy trough in the central plains right at the end of the
forecast period (Wed August 18) that could bring another decent
shot for precipitation if that materializes.

Today...
As mentioned above, we expect one last "hot" day this week with
high temperatures generally around 90 over southern Nebraska to
the mid and upper 90s over north central Kansas.

A decent frontal boundary will be positioned east/west across
north central Kansas by late afternoon and will be the focal point
for thunderstorm development probably around 4-6 PM CDT. There
will be a lot of instability with high CAPE values, but only
marginal deep layer shear is expected with 0-6 km shear values
only around 20-25 kts. Thus storms will likely be multi cell and
pulse type storms in nature. These storms will pulse up and down
through the evening and spread north with time, but with the
primary focus being south of I-80. The SPC has us in a marginal
risk for severe weather generally south of a York, Hastings, Alma
line, which seems pretty reasonable. Storms could pulse up to
be briefly severe at times, but will struggle to maintain
themselves for too long given the weak shear environment. The
primary window for possible severe thunderstorms will run from
around 5 pm through 11 pm.

Friday...
We will be well north of the frontal boundary on Friday. We could
see some lingering showers and thunderstorms Friday morning and
then a lull. Warm air advection Friday night could bring another
chance for precipitation with the best chance across our
southwestern zones. The story on Friday will be the cooler weather
with highs only in the lower to mid 80s across the forecast area.

Saturday...
The wind will turn back to the southeast and we could see
lingering thunderstorms into Saturday morning and again some
redevelopment Saturday evening/night, but rain chances are
generally low at this time. Despite the return southeasterly flow,
temperatures should remain relatively cool in the lower 80s.

Sunday through Tuesday...
At this point it appears to be a largely dry forecast period.
Flow aloft will be very weak with 500mb winds only around 5 to 10
mph. Temperatures will likely be around normal with highs in the
lower to mid 80s.

Wednesday...
Both the 8/12 00Z GFS and ECMWF indicate a more substantial upper
trough will move into the forecast area around Wednesday or
Wednesday night. If this holds true we could end up with a good
chance for showers and thunderstorms. However, at this time, its
just too far out to have much confidence in this system right now.

&&

.AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Friday)
Issued at 111 PM CDT Thu Aug 12 2021

Ceiling/visibility/precipitation:
Rather high confidence in VFR ceiling through the period, although
a lower-end VFR ceiling in the 5-10K ft. range is likely for at
least a few-to-several hours this evening-overnight. Confidence is
also high in VFR visibility through at least the vast majority of
the period. The main/brief caveat to VFR visibility is actually
the number 1 uncertainty of the period: will showers/thunderstorms
affect KGRI/KEAR tonight into Friday AM, and to what degree?
Unfortunately, short term models are still not in great agreement.
About the only higher-confidence aspect is that the 03-12Z time
frame is overall most-favored for possible convection, so am
advertising a generic "vicinity thunderstorm" (VCTS) throughout
this block (hopefully later forecasts can pin down this time
frame a little better). Although severe storms appear fairly
unlikely, there is a non-zero chance of some brief heavy downpours
and at least small hail/gusty winds (should storms occur). A few
lingering showers/weak storms could even persist past 12Z, but
decided to not to blanket any more of the period with the generic
VCTS than already reflected, for now.

Winds:
Assuming no notable influences from overnight storms (always
possible), not expecting any big issues here. The overall-
strongest breezes should be right away this afternoon out of the
northeast behind a passing cold front (generally sustained
10-15KT/gusts 15-20KT). This evening through Friday morning,
speeds should average under 10KT, from some combination of
northerly/easterly.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

UPDATE...Pfannkuch
DISCUSSION...Wesely
AVIATION...Pfannkuch
Hazardous weather outlook, Aug 12, 4:05 PM CDT, 55 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Hastings NE
405 PM CDT Thu Aug 12 2021

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
131200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
405 PM CDT Thu Aug 12 2021

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Late This Afternoon and Tonight.

Through around 7 PM, heat index values as high as 100 to 106
degrees will continue to affect much of north central Kansas,
along with primarily Webster, Nuckolls and Thayer counties in
Nebraska.

At some point between late this afternoon and sunrise Friday
morning, nearly the entire outlook area stands a chance of seeing
isolated to scattered thunderstorms. Prior to sunset, the most
favored area for storms will favor north central Kansas, and
possibly the extreme southern Nebraska counties. Then later in the
evening and through the overnight hours, the better storm chances
will shift northward to include most of the Nebraska coverage
area, but particularly favoring counties along and south of
Interstate 80. Some storms late this afternoon through tonight
could be strong to marginally-severe within counties along and
south of Interstate 80, with the main threats being hail up to
around quarter size and wind gusts to 60 MPH.

Although not considered a likely scenario, there is a chance that
parts of the area could see a narrow, west-to-east zone of heavy
rain overnight, with amounts of 1 to 2 inches possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Mainly between Friday and Sunday, and then again Tuesday night
into Wednesday, there are various, off-and-on chances for
thunderstorms within the outlook area. Most of these chances
currently carry fairly low forecast confidence in terms of
likelihood and location, so please stay up to date with later
forecasts for more details. At this time, severe storms appear
fairly unlikely between Friday and Sunday, but a few strong storms
cannot be ruled out here or there.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any possible instances of hail
or wind gusts in excess of 50 MPH that might occur through early
Friday morning.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Pfannkuch

In the hours before

Special weather statement, Aug 12, 3:17 PM CDT, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Hastings NE
317 PM CDT Thu Aug 12 2021

KSZ005>007-017>019-NEZ085>087-122300-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Webster-Nuckolls-
Thayer-
Including the cities of Phillipsburg, Bellaire, Smith Center,
Kensington, Mankato, Jewell, Ionia, Burr Oak, Codell, Plainville,
Stockton, Osborne, Downs, Beloit, Inavale, Red Cloud, Blue Hill,
Rosemont, Bladen, Bostwick, Superior, Nelson, Hebron, and Deshler
317 PM CDT Thu Aug 12 2021

...A Few More Hours of High Heat and Humidity...

Through around 6 PM, much of north central Kansas and parts of far
south central Nebraska will continue to observe heat index values
as high as 103 to 106 degrees. This is slightly higher than was
earlier forecast, and could result in heat-related illnesses if
precautions are not taken. After 6 PM, heat index values will
begin to gradually drop through the evening, and no additional
excessive heat concerns are anticipated through at least the next
week.

Pfannkuch
Special weather statement, Aug 12, 4:37 PM CDT, 23 minutes before
Special Weather Statement
National Weather Service Hastings NE
437 PM CDT Thu Aug 12 2021

KSZ018-122200-
Osborne KS-
437 PM CDT Thu Aug 12 2021

...A strong thunderstorm will impact portions of southwestern Osborne
County through 500 PM CDT...

At 437 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Natoma, or 16 miles north of Russell, moving north
at 5 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
  Natoma.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3925 9904 3925 9873 3913 9875 3913 9903
TIME...MOT...LOC 2137Z 187DEG 5KT 3913 9890

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

ADP

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 4:37 PM CDTSpecial Weather StatementGIDOsborne23 min
Aug 12, 4:51 PM CDTSevere Thunderstorm WarningGIDOsborne24 min
Aug 12, 5:07 PM CDTSevere Thunderstorm WarningGIDRooks23 min
Aug 12, 5:28 PM CDTSevere Thunderstorm WarningGIDMitchell, Osborne32 min
Aug 12, 5:42 PM CDTSpecial Weather StatementGIDOsborne33 min
Aug 12, 5:44 PM CDTSevere Thunderstorm WarningGIDOsborne31 min
Aug 12, 6:12 PM CDTSevere Thunderstorm WarningGIDOsborne33 min
Aug 12, 6:29 PM CDTSpecial Weather StatementGIDMitchell31 min
Aug 12, 6:31 PM CDTSpecial Weather StatementGIDMitchell29 min
Aug 12, 6:33 PM CDTSevere Thunderstorm WarningGIDOsborne, Rooks27 min
Aug 12, 6:42 PM CDTSevere Thunderstorm WarningGIDOsborne33 min
Aug 12, 6:57 PM CDTSpecial Weather StatementGIDRooks33 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.